Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 223

Delaware.gov logo

DHSS Press Release



Rita Landgraf, Secretary
Jill Fredel, Director of Communications
302-255-9047, Cell 302-357-7498
Email: jill.fredel@state.de.us

Date: October 19, 2012
DHSS-121-2012





FDA'S EXPANDED RECALL OF NEW ENGLAND COMPOUNDING MEDICATIONS


WHAT: Media conference call with Delaware Division of Public Health's Dr. Karyl Rattay, Dr. Awele Maduka-Ezeh and others. They will discuss the expanded recall by the FDA of medications supplied by New England Compounding Center. The expanded recall involves 13 Delaware facilities.
WHO: Dr. Karyl Rattay, Director, Delaware Division of Public Health (DPH)
Dr. Awele Maduka-Ezeh, Medical Director, DPH
Dr. Tabatha Offutt-Powell, Epidemiologist, DPH
WHEN: 2 p.m. Friday, Oct. 19, 2012

Delaware's Division of Public Health (DPH) advises Delawareans that the Food and Drug Administration (FDA) has expanded its recall involving New England Compounding Center to all medications produced by the center. The FDA has now advised DPH that 13 Delaware health care providers received New England Compounding medications that are part of the expanded recall. No illnesses in Delaware have been linked to the medications. To date, we are not aware that any Delaware facilities have received any contaminated products.

DPH advises that the implicated medications may have been administered into joints, the spine or eyes, or used during heart surgery. Patients who feel ill following any of these injections received after May 21, 2012, should contact their health provider. Earlier this month, the original recall earlier was initiated by the FDA due to an ongoing outbreak of fungal infections associated with a contaminated steroid injection - preservative-free methylprednisolone acetate. Delaware facilities have not received any of this product. Since then, the FDA has not been able to confirm the sterility of any of the New England Compounding products. Facilities that received the compounds have been contacted by DPH and all facilities have discontinued use of the products. Patients who received injectable product will be contacted by their facility.

DPH is advising patients who received injections of New England Compounding products after May 21, 2012, to be aware of these potential symptoms:
Symptoms include: fever, new or worsening headache, nausea, and new neurological deficit. Symptoms typically have occurred within 1-4 weeks following injections. However, fungal infections can be slow to develop, and there are reports of longer periods between injection and symptoms. Patients and their doctors need to watch closely for symptoms for at least several months following the injection. "We issued this warning and the list of facilities that received shipments from New England Compounding out of an abundance of caution," said Dr. Karyl Rattay, director of Delaware's Division of Public Health. "We want the public to be aware of the expanded call, and to feel free to call their health provider or our DPH Bureau of Epidemiology at 1-888-295-5156 to discuss any concerns they might have."

CDC is advising healthcare providers to carefully check their inventory to ensure all New England Compounding products are withdrawn. New England Compounding medications have been implicated in the infection of 233 people in 15 states and 15 deaths have been attributed to it.

The following list includes Delaware facilities identified by FDA as having received New England Compounding medications.

Advanced Eye Care PA - received injectible drugs
Anesthesia Providers - received injectible drugs
Bayhealth Medical Center - received non-injectible drugs
Beebe Medical Center - received injectible drugs
Richard Bonder, MD, PA - received non-injectible drugs
Christiana Health System - received injectible drugs
Christiana Spine ASC - received injectible drugs
Glasgow Medical Center - received non-injectible drugs
Lewes Surgery Center - received injectible drugs
Pain Center of Delaware - received injectible drugs
Precision Pain and Rehab - received injectible drugs
St. Francis Hospital - received injectible drugs
Swier Clinic - received non-injectible drugs

Individuals with concerns about New England Compounding medications should call DPH's Bureau of Epidemiology at 1-888-295-5156. For more information and the FDA's list of recalled medications, go to www.fda.gov/Drugs/DrugSafety/ucm322734.htm



Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.





+